- New immunotherapies have significantly improved survival in certain advanced cancers in recent years, particularly metastatic melanoma and lung cancer. The most effective of these therapies are the immune checkpoint inhibitors (ICIs) such as ipilimumab, nivolumab and pembrolizumab. The use of ICIs will continue to increase in the coming years as evidence of their benefit in a range of other cancers builds.
- ICIs are associated with novel immune-related adverse events (irAEs), which can involve a wide range of organs. The most common irAEs involve the skin (rash, pruritus), gastrointestinal tract (diarrhoea, colitis) and endocrine system (thyroid, pituitary).
- While severity is generally mild, life-threatening complications can occur if not recognised and treated promptly. Due to the diverse manifestations of irAEs, patients may present to doctors who are not familiar with these drugs, which creates the potential for delays in management.
- Management of irAEs depends on severity and the organ affected. Systemic steroids are often required and ICI therapy may be withheld or discontinued. Additional immunosuppressive medications may be necessary in steroid-refractory cases.
- This review provides an overview of the potential toxicities and their management for general clinicians. Broader awareness of these issues among medical professionals will hopefully reduce unnecessary delays in diagnosis and treatment.
- Patient and carer education regarding irAEs is extremely important; patients and carers should be advised to seek urgent medical attention if required.
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.